MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER AXSOS T15 4.0MM LOCKING SET; PLATE, FIXATION, BONE

STRYKER GMBH SCREWDRIVER AXSOS T15 4.0MM LOCKING SET; PLATE, FIXATION, BONE
Model Number 702747
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "stryker rep reported a broken screwdriver.Surgeon had to remove old implants from patient¿s ankle.Was able to remove most of the screws but screwdriver head sheared off while attempting to remove another screw.Procedure successfully completed, surgeon had to use other method to retrieve the rest of the screws.No need for additional medical intervention, only lengthened procedure time".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.Device inspection revealed the following: the received screwdriver bit shows signs of normal and prolonged usage however its tip is found to be broken.The breakage surface shows signs of slight rotational deformation/waves.Absence of plastic deformation indicates that the breakage was instantaneous most likely due to high bending load and partial torsional overload.However, with the appearance of a secondary crack it cannot be excluded that residual stress from previous usage may have contributed in the breakage.A hardness test performed revealed the material of the screwdriver to be within specified tolerances.As per the performed inspection, the returned screwdriver was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The above investigation has determined the failure mode related to this complaint is being addressed by the scope of a non-conformity report.This was opened in order to address the recurring situation of the breakages of the tips for the ¿screwdriver axsos t15 4.0mm locking set¿ having cat # 702753.This nc was also extended to other catalog numbers.According to this nc, it was concluded that "the design optimization performed in 2011 by a capa was effective and that a further increase of the screwdriver torque to failure is not possible, as this would lead to screw damage in case of over tightening.¿ the reported ¿screwdriver axsos t15 4.0mm locking set¿ was manufactured after the implementation of this change (new design).Based on the damaged patterns and on investigation, the root cause of the failure is deemed to be user related.The breakage of the tip most likely occurred due to torsional and bending overload, the likelihood of which is greater during an explantation.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
SCREWDRIVER AXSOS T15 4.0MM LOCKING SET
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11668917
Report Number0008031020-2021-00152
Device Sequence Number19595420
Product Code HRS
UDI-Device Identifier07613327005011
UDI-Public07613327005011
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number702747
Device Catalogue Number702747
Device Lot NumberJ02837
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2021
Initial Date Received by Manufacturer 03/17/2021
Supplement Date Received by Manufacturer05/03/2021
Initial Report FDA Received Date04/14/2021
Supplement Report FDA Received Date05/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1